Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How can nurses help patients sleep better on a hospital ward at night?

  1. AGroup care and observations so patients are disturbed less often
  2. BKeep the main lights on so staff can see clearly
  3. CDo routine tasks such as bed changes at midnight while it is quiet
  4. DGive every patient a sleeping tablet
2.Nursing fundamentalsHard

A patient with capacity refuses a prescribed treatment. What should the nurse do?

  1. ARespect the refusal, make sure they understand the consequences, inform the team and document it
  2. BAsk a relative to consent instead
  3. CHide the medicine in the patient's food
  4. DGive the treatment anyway, because it was prescribed and the doctor has decided it is in their best interests
3.Clinical nursingMedium

Which side effects are common after high doses of salbutamol (albuterol)?

  1. AHair loss and weight gain
  2. BBradycardia and drowsiness
  3. CConstipation and urinary retention
  4. DTremor and a fast heart rate
4.Clinical nursingHard

Shortly after starting a transfusion, a patient becomes breathless, wheezy and hypotensive with facial swelling. What should the nurse do first?

  1. ASlow the transfusion rate and recheck the observations in an hour
  2. BStop the transfusion, keep IV access and call for urgent help
  3. CGive paracetamol and an antihistamine and continue the transfusion
  4. DFinish the unit quickly so the exposure time is as short as possible
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 128 mmol/L, glucose 23.8 mmol/L and urea 21.4 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 128 mmol/Lglucose 23.8 mmol/Lurea 21.4 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 141, Cl⁻ 104, HCO₃⁻ 17 mmol/L and albumin 20 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 141 mmol/LCl⁻ 104 mmol/LHCO₃⁻ 17 mmol/Lalbumin 20 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, says inappropriate, random words and shows as the best motor response: abnormal flexion of the arms (decorticate posture). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
117?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 117 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 117 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
164 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 164 cm tall (1 in = 2.54 cm). Round to one decimal place.

164 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
137 kg177 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 177 cm tall and weighs 137 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

177 cm137 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksinus rhythm with wide QRSventricular paced rhythmidioventricular rhythm

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2sinus rhythm with wide QRS
  3. 3ventricular paced rhythm
  4. 4idioventricular rhythm
13.Prioritization & delegationMedium

A nurse teaches a patient with COPD pursed-lip breathing. Which statement shows a need for further teaching?

  1. A“I will breathe in through my mouth and out quickly through my nose.”
  2. B“I will make my breath out about twice as long as my breath in.”
  3. C“I will breathe in slowly through my nose.”
  4. D“I will breathe out slowly through pursed lips.”
14.Prioritization & delegationHard

Which patient’s finding is the most urgent?

  1. AA patient on warfarin with an INR of 2.5 who is due for the usual evening dose
  2. BA patient whose platelet count result is pending
  3. CA patient on a heparin infusion who has new confusion and a severe headache
  4. DA patient after knee surgery with a small bruise at an injection site
15.Infection control & patient safetyMedium

A nurse cleans an IV pump with a disinfectant wipe. What must happen for the disinfectant to work?

  1. AThe wipe is used on many pumps to save product
  2. BThe surface is wiped once lightly without pressure
  3. CThe surface is dried with a clean towel right after wiping
  4. DThe surface stays wet for the contact time on the product label
16.Infection control & patient safetyHard

A patient who speaks little English is being discharged with new medications. The patient’s 12-year-old child offers to interpret. What should the nurse do?

  1. AUse a professional medical interpreter
  2. BGive written instructions in English only
  3. CUse simple English and many hand gestures
  4. DLet the child interpret, because the family prefers it
17.Lab values & electrolytesMedium

A patient with a potassium of 2.8 mEq/L has potassium chloride prescribed IV. Which statement about giving it is correct?

  1. AIt is added to the IV bag without mixing, so it stays at the bottom
  2. BIt may be given as a slow IV push over one minute if the level is very low
  3. CIt is always diluted and given by infusion pump, never as an IV push
  4. DIt is given as an undiluted bolus into a large vein to avoid irritation
18.Lab values & electrolytesHard

A patient on a stable dose of levothyroxine now has a TSH of 9.8 mIU/L. She recently started taking her calcium and iron supplements with her morning levothyroxine. What is the most likely explanation?

  1. AThe supplements are reducing levothyroxine absorption
  2. BThe result is normal for a person on levothyroxine therapy
  3. CThe TSH is low, showing that the dose is now too high
  4. DThe supplements are causing an overactive thyroid gland

3Solutions

1.Nursing fundamentals

Answer: A · Group care and observations so patients are disturbed less often

Why this is the answer

Clustering care, dimming lights, reducing noise and offering eye masks or earplugs improve sleep. Sedatives carry risks and are not routine.

Answer

A · Group care and observations so patients are disturbed less often
2.Nursing fundamentals

Answer: A · Respect the refusal, make sure they understand the consequences, inform the team and document it

Why this is the answer

An adult with capacity may refuse treatment. The nurse should explore the reasons, give information, inform the prescriber and document. Covert administration without proper legal process is not acceptable.

Answer

A · Respect the refusal, make sure they understand the consequences, inform the team and document it
3.Clinical nursing

Answer: D · Tremor and a fast heart rate

Why this is the answer

Salbutamol is a beta2-agonist and can cause tremor, tachycardia and palpitations. High doses can also lower serum potassium.

Answer

D · Tremor and a fast heart rate
4.Clinical nursing

Answer: B · Stop the transfusion, keep IV access and call for urgent help

Why this is the answer

Severe transfusion reactions, including anaphylaxis, require immediately stopping the transfusion, keeping venous access, following the ABCDE approach and treating anaphylaxis with IM adrenaline.

Answer

B · Stop the transfusion, keep IV access and call for urgent help
5.Arterial blood gas interpretation

Answer: Osm = 301 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·128 + 23.8 + 21.4 = 301.2 ≈ 301 mOsm/kg

Answer

Osm = 301 mOsm/kg
6.Arterial blood gas interpretation

Answer: AGc = 25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 141 − (104 + 17) = 20

Correction for albumin

20 + 0.25·(40 − 20) = 25 mmol/L

Answer

AGc = 25 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: says inappropriate, random words → 3
M: abnormal flexion of the arms (decorticate posture) → 3

Add

GCS = 3 + 3 + 3 = 9

Severity

GCS 9 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: DBP = 39 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 117)/2 = 78/2 = 39 mmHg

Answer

DBP = 39 mmHg
9.Enteral & parenteral nutrition calculations

Answer: IBW = 60.5 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

164 cm/2.54 = 64.57 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(64.57 − 60) = 60.5 kg

Answer

IBW = 60.5 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 169 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 137/1.77² = 43.73 kg/m²

Ideal body weight (Devine)

177 cm/2.54 = 69.69 in
IBW = 45.5 + 2.3·(69.69 − 60) = 67.78 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·67.78 = 169.4 ≈ 169 g/day

Answer

P = 169 g/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.387 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 7.5 × 0.04 = 0.30 s
RR = 15 × 0.04 = 0.60 s

Bazett’s formula

QTc = 0.30/√0.60 = 0.30/0.7746 = 0.387 s

Answer

QTc = 0.387 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (387 ms)

12.ECG rhythm strip interpretation

Answer: ventricular paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: none visible; a sharp pacing spike comes just before every QRS.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide, and every spike is followed by a QRS (capture).

Interpretation

ventricular paced rhythm

Answer

ventricular paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: A · “I will breathe in through my mouth and out quickly through my nose.”

Why this is the answer

Pursed-lip breathing means breathing in through the nose and out slowly through pursed lips, making exhalation longer. This keeps airways open and reduces air trapping.

Answer

A · “I will breathe in through my mouth and out quickly through my nose.”
14.Prioritization & delegation

Answer: C · A patient on a heparin infusion who has new confusion and a severe headache

Why this is the answer

New confusion and a severe headache in an anticoagulated patient may mean an intracranial bleed. An INR of 2.5 is within the common therapeutic range of 2 to 3, and a small injection-site bruise is common.

Answer

C · A patient on a heparin infusion who has new confusion and a severe headache
15.Infection control & patient safety

Answer: D · The surface stays wet for the contact time on the product label

Why this is the answer

Each disinfectant has a contact (dwell) time during which the surface must stay visibly wet. Drying it early or spreading one wipe over many items reduces its effect.

Answer

D · The surface stays wet for the contact time on the product label
16.Infection control & patient safety

Answer: A · Use a professional medical interpreter

Why this is the answer

Professional medical interpreters reduce errors and protect privacy. Children and other family members may translate wrongly, leave things out or be placed in a difficult position.

Answer

A · Use a professional medical interpreter
17.Lab values & electrolytes

Answer: C · It is always diluted and given by infusion pump, never as an IV push

Why this is the answer

Concentrated potassium chloride given as an IV push can cause fatal cardiac arrest, so it is never pushed. It is diluted, mixed well and given by infusion pump at a rate set by protocol, often with cardiac monitoring at higher rates.

Answer

C · It is always diluted and given by infusion pump, never as an IV push
18.Lab values & electrolytes

Answer: A · The supplements are reducing levothyroxine absorption

Why this is the answer

Calcium, iron and antacids bind levothyroxine in the gut and reduce absorption, so the TSH rises. Levothyroxine is taken on an empty stomach, usually 30–60 minutes before breakfast, separated from these supplements by about 4 hours.

Answer

A · The supplements are reducing levothyroxine absorption

ExamProblems · examproblems.com/courses/nursing-fundamentals